|Yeast and Resistance to Diflucan?
Oct 26, 2000
I have been suffering from what I think is a vaginal yeast infection now for close to three months. Quite a few years ago I had some yeast infections and they never really responded to the OTC meds really well. However, I never used any prescription meds and was always able to eventually get them under control with OTC treatments. This time however I was not. I should mention that what I have is a clumpy white discharge, no irritation or itching. I have done as much research as I can on this. I have read that some kinds of yeast don't respond well to OTC meds, and that sometimes there is no irritation. Aside from not having any irritation, this definitely seems like a yeast infection to me. I have been to three gynecologist who have told me that I do not have a yeast infection and I am seeing normal vaginal discharge. This is not normal!!! Two of these gynecologists also did cultures (not sure exactly for what -various STD's) and everything came back negative. I saw my infectious disease doctor a few days ago and she prescribed 200 mg of Diflucan for 10 days. She did not do an exam and basically just said I should give this a try. Well, I have taken four pills and the situation has not improved any. From what I read these pills usually work in just one or two doses. And to top it off my insurance company will only pay for two pills which is really frustrating if this doesn't work! So, I guess what I am asking is: 1) Could overuse of OTC creams cause any resistance to the Diflucan (I know that overuse of the Diflucan itself eventually well)? 2) Could I have some weird species of yeast other than what is normal? And if yes what are the treatment options? 3) Could this possibly be anything other than a yeast infection? 4) Should I continue to take the full dose of the Diflucan and risk future resistance?
Thank you for your help.
Response from Dr. Feinberg
You won't get resistant yeast from 10 days of fluconazole (Diflucan), which is anyway way more than is needed to cure a typical yeast infection. There are yeasts that are not treatable with fluconazole, but it would be highly unusual for a person with a normal immune system to harbor such organisms. I can't diagnose what you have from your description, but I'd like to think that 3 gynecologists can't be that off-base to miss a case of vaginitis -- no matter what the cause -- because that is what they are trained to do. The ID doctor was remiss is prescribing medication without an exam or a culture. I suggest you stop taking the fluconazole and see what happens. I'm inclined to think the gynecologists were right, considering that 2 cultures were negative, and all yeasts are fairly easy to grow in the lab, even the unusual ones.
KS or something else?
- Burning Urethra After Licking Vagina Worried I Have HIV
- Hairy Tongue After Giving Oral Sex What Are The Chances Of HIV
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Sore On Tongue After Licking Anus Worried I Have HIV
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
- How Do You Test For Trichomoniasis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.